Hail, Glacier
- When
- July 11, 1:35 PM MST
- Where
- Glacier County, 28 mi NW of Santa Rita
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.987, -112.685
Quarter size (1 inch diameter) hail west of Del Bonita. Hail size was estimated.
A shortwave moving along the Canadian border interacted with moisture and instability over North-central MT for strong to severe thunderstorm development. Surface based CAPE was generally less than 500 j/kg, but effective shear above 30 kts and DCAPE as high as 2000 j/kg was enough to produce scattered areas of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A shortwave moving along the Canadian border interacted with moisture and instability over North-central MT for strong to severe thunderstorm development. Surface based CAPE was generally less than 500 j/kg, but effective shear above 30 kts and DCAPE as high as 2000 j/kg was enough to produce scattered areas of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 11, 12:45 PM MST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 145 PM MDT Sun Jul 11 2021 .SYNOPSIS... Breezy warm and dry conditions will continue through the rest of this afternoon with a few isolated thunderstorms possible over southwest Montana as well as areas near the Canadian border. Winds shift to northerly this evening with somewhat cooler and less dry air moving into the region overnight. Another weather disturbance will bring additional cooling along with a chance for showers and thunderstorms Monday night and Tuesday. Warmer and drier conditions return Wednesday into next weekend. && .DISCUSSION... Shortwave disturbance moving over the western US upper level ridge will continue east across southern Alberta and Saskatchewan tonight. Breezy winds have been somewhat slow to materialize this afternoon, likely due the amount of smoke over the region, but are still likely to develop through this afternoon as instability increases some ahead of the upper level disturbance. Cumulus cloud development is occurring across SW MT and may lead to a few isolated mainly dry thunderstorms for areas south of Helena to White Sulphur Springs. Further north, low level moisture increases along and north of the Canadian border and this combined with the upper level shortwave disturbance will lead to an isolated thunderstorm or two tracking east mainly north of Hwy-2. Deeper moisture in this area could lead to strong/severe thunderstorm development which will be monitored for strong winds as well as hail. Canadian frontal boundary moving south into the region late this afternoon and evening could be boosted by outflow winds from storms moving east near the Canadian border. Hoenisch Monday through Tuesday...Not as hot of an air mass will be over the region for Monday and Tuesday. Cloud cover and precipitation will help keep temperatures closer to seasonal normals. Do expect winds to be shifting through this period. There could be some night time thunderstorms Monday night into Tuesday over North Central MT. Overall precipitation looks minimal, but some isolated heavier thunderstorms could produce a half inch of precipitation. Wednesday through Sunday...Another period of hot temperatures and little to no precipitation is expected over the entire region, as an upper level ridge rebuilds over the area. Widespread afternoon temperatures ranging from 90 to 100 degrees are expected through much of this period. The GFS is a bit more aggressive with afternoon/evening thunderstorms, but again this seems to be the most aggressive model for precipitation, thus the NBM of a bit lower POPs looks on track at this time. Brusda && .AVIATION... 1140 AM MDT Sun Jul 11 2021 (11/18Z TAF period) Main concern today is wildfire smoke. Most terminals across northcentral and southwestern Montana will see some of this smoke reducing visibilities throughout the day today and into early this evening. Right now kept any thunderstorms out of most terminals for this afternoon/evening...as the storms look too isolated/low probability to include right now. Surface winds will increase a bit this afternoon. Mountains/passes will be obscured at times through the period by smoke. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Red Flag Warning continues through 9pm this evening. The most critical hot, dry and breezy conditions will be across southern fire districts through this evening with west winds gradually shifting to northwest by late this afternoon. Winds shift to northerly this evening as a Canadian frontal boundary moves through the region. Thunderstorm activity and lightning will mainly be limited to areas from the Little Belt/Castle mountains south with another area of storms tracking east along the Highway-2 corridor. In addition to lightning, gusty downdraft winds are a concern with any storms and outflow from northern storms could move south through much of north-central MT with the Canadian front this evening. Hoenisch Looking ahead, for Monday and Tuesday, there will be a bit better chance for a thunderstorm, along with some shifting surface winds. Some storms will produce wetting rainfalls, but those storms look to be fairly isolated at this time. Temperatures will not be as hot Mon/Tue...which will help a bit...but hot temps/low humidity return quickly starting on Wed and continue into next weekend, with very low chances if at all for precipitation for late next week. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 51 91 56 83 / 0 0 20 30 CTB 48 85 53 80 / 10 0 30 30 HLN 57 94 60 89 / 0 0 10 20 BZN 50 92 54 88 / 10 0 10 20 WYS 41 86 43 83 / 20 0 10 20 DLN 50 91 53 88 / 10 0 0 10 HVR 53 89 59 83 / 20 0 10 30 LWT 52 85 57 80 / 0 0 10 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT Sun Jul 11 2021
MTZ009-010-112100-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
218 PM MDT Sun Jul 11 2021
...A STRONG THUNDERSTORM MAY IMPACT NORTH CENTRAL GLACIER COUNTY
UNTIL 300 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm
along and north of the International Border, approximately 33 miles
north of North Browning, or 48 miles northwest of Cut Bank. Movement
was southeast at 30 mph. This storm may move southeast into north
central Glacier County.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4900 11255 4881 11266 4899 11331
TIME...MOT...LOC 2015Z 289DEG 25KT 4904 11320
HARTThe Great Falls radar (KTFX), 195 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
18 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
Quarter size (1 inch diameter) hail west of Del Bonita. Hail size was estimated.
Power lines down and power outages reported throughout Cut Bank dur to the severe thunderstorm winds.
KCTB measured a 55 kt (63 mph) thunderstorm wind gust.
Toole County Airport measured a 52 kt (60 mph) thunderstorm wind gust.
A trained spotter reported a downed swing set and a significant number of trees limbs blown down due to thunderstorm wind gusts.
Mesonet station at 13 S Inverness measured a 50 kt (58 mph) thunderstorm wind gust.
Mesonet station at 10 N Joplin measured a 50 kt (58 mph) thunderstorm wind gust.
Mesonet station at 10 NNE Galata measured a 56 kt (64 mph) thunderstorm wind gust.
Mesonet station at 11 S Rudyard measured a 56 kt (65 mph) thunderstorm wind gust.
MDT Inverness station measured a 54 kt (62 mph) thunderstorm wind gust.
Ambient weather station at 13 W Big Sandy measured a 67 kt (77 mph) thunderstorm wind gust.
MDT Loma station measured a 53 kt (61 mph) thunderstorm wind gust.
Downed power lines reported along highway 87 near Verona.
Semi blow off of highway 87 at mile marker 78 and power lines blown down in the same area.
K1GM measures 55 kt (63 mph) non-thunderstorm wind gust (distant outflow boundary).
KHVR measured a 57 kt (66 mph) thunderstorm wind gust.
Mesonet station at 18 E Fort Benton measured a 51 kt (59 mph) thunderstorm wind gust.
Station MTM06 (7 WSW Havre) measured a 54 kt (62 mph) thunderstorm wind gust.
Public measured 57 kt (66 mph) thunderstorm wind gust.
Measured by ambient weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969855, 969848, 969845, 969899, 969884, 969873, 969835, 969838, 969876, 969832, 969819, 969872, 969830, 969821, 969867, 969822, 969826, 969828, 969868, 980563.